COMMENTARY

Blue Person Syndrome

Epilepsy Notes

Andrew N. Wilner, MD

Disclosures

May 10, 2013

In This Article

A Startling New Side Effect

The US Food and Drug Administration (FDA) issued a drug safety communication[1] on April 26, 2013, alerting the medical community that ezogabine (Potiga™; GlaxoSmithKline, Research Triangle Park, North Carolina), one of the newest antiepileptic drugs, may cause blue-gray skin discoloration and retinal pigment changes.

Ezogabine

Ezogabine, formerly known as retigabine, received FDA approval as Potiga for adjunctive treatment of partial-onset seizures in adults on June 10, 2011. Ezogabine is a positive allosteric modulator of KCNQ2-5 potassium channels that inhibits high-frequency action potential firing, a unique mechanism of action for an antiepileptic drug.[2] Ezogabine was co-developed by GlaxoSmithKline and Valeant Pharmaceuticals and marketed as Trobalt® in the European Union. An article[3] about ezogabine that included a summary of 2 phase 3 clinical trials appeared in this column shortly after the drug received FDA approval.

New FDA Advisory

To date, approximately 2900 patients have received a prescription for ezogabine in the United States and 6000 globally. Blue-gray pigmentation, observed on the sclera and conjunctiva, lips, nail beds of fingers and toes, and more widespread on the body (Figure 1 and Figure 2), has occurred in 38 (6.3%) of 605 patients followed in clinical trials. Nearly all of the patients who had skin discoloration, 36 of 38 (95%), had taken the drug for at least 2 years.

Figure 1. Blue discoloration of the lips. Courtesy of the US Food and Drug Administration.

Figure 2. Blue discoloration of the nailbeds. Courtesy of the US Food and Drug Administration.

Of 36 patients still in ongoing studies who had eye examinations, 11 (31%) had retinal pigment abnormalities. Four of the 11 (36%) did not have skin discoloration. Although 5 patients had worse than 20/20 visual acuity, baseline values for visual acuity were not available for comparison. Consequently, it is not known whether the retinal pigment changes resulted in visual loss. One patient, who received a full panel of retinal tests, had findings consistent with "retinal dystrophy." All cases of retinal abnormalities were exposed to ezogabine for at least 3 years.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....